Statin side-effects questioned

Statins

Related Stories

Drugs taken to lower the risk of heart attacks and strokes may have fewer side-effects than claimed, researchers say.

Their review of 83,880 patients, published in the European Journal of Preventive Cardiology, indicated an increased risk of type-2 diabetes.

But it suggested reports of increases in nausea, muscle ache, insomnia and fatigue were actually inaccurate.

It is a controversial area as the NHS in England is considering offering the drugs to millions more people.

The cholesterol-lowering drugs are already offered to about seven million people in the UK who have a one-in-five chance of heart disease in the next decade.

The NHS is considering offering the drugs to even healthier people who have only a one-in-10 chance of heart problems.

A team at the National Heart and Lung Institute in London analysed data from 29 clinical trials.

They suggested statins did reduce deaths, but contributed to a high rate of type-2 diabetes. One in five new cases of diabetes in people on statins were a direct result of taking the drugs.

obese man Being obese, having high cholesterol, diabetes or high blood pressure all increase your cardiovascular risk

Their analysis suggested other side-effects appeared at a similar rate in people taking statins and those given dummy (placebo) pills.

One of the researchers, Dr Judith Finegold, said: "We clearly found that many patients in these trials - whose patients are usually well-motivated volunteers who didn't know if they were getting a real or placebo tablet - that many did report side-effects while taking placebo.

"In the general population, where patients are being prescribed a statin for an asymptomatic condition, why would it be surprising that even higher rates of side-effects are reported?

"Most people in the general population, if you repeatedly ask them a detailed questionnaire, will not feel perfectly well in every way on every day.

"Why should they suddenly feel well when taking a tablet after being warned of possible adverse effects?"

Commenting on the study, Doireann Maddock, from the British Heart Foundation, said: "Previous research has demonstrated the safety and effectiveness of statins.

"While all medications have the potential for side-effects, this research may offer further reassurance to the many people in the UK who are prescribed statins."

More on This Story

Related Stories

More Health stories

RSS

Features & Analysis

  • Stained glass of man with swordFrance 1 England 0

    The most important battle you have probably never heard of


  • Golden retriever10 things

    Dogs get jealous, and nine more nuggets from the week's news


  • Pro-Israel demonstrators shout slogans while protesting in Berlin - 25 July 2014Holocaust guilt

    Gaza conflict leaves Germans confused over who to support


  • The emir of Kuwait Sheikh Sabah al-Ahmad al-Jaber al-SabahFreedoms fear

    Growing concern for rights as Kuwait revokes citizenships


BBC Future

(SPL)

How to learn while you sleep

Enhance memory with your eyes shut Read more...

Programmes

  • Leader of Hamas Khaled MeshaalHARDtalk Watch

    BBC exclusive: Hamas leader on the eagerness to end bloodshed in Gaza

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.